MAUDE Adverse Event Report: DUTCH OPTHALMIC RESEARCH CENTER BV EVA, COMBINED MACHINE INCLUDING LASER (SMA CONNECTOR)

DUTCH OPTHALMIC RESEARCH CENTER BV EVA, COMBINED MACHINE INCLUDING LASER (SMA CONNECTOR)
Catalog Number 8000.COM03
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Loss of Vision (2139)
Date of Event 10/26/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A service report has been completed.The light source module was checked to ensure that it was within limits and was found to be within limits.The illumination module is within specification.This incident is currently under investigation.A supplemental will be submitted when complete.
 
Event or Problem Description
A facility reports a concern with our machine and wants to know if we are aware of any cases of phototoxicity.The facility reports a case with widespread rpe wipeout.They had been using the light at 100%, and request that maybe someone from our company takes a look at the incident.In speaking with the facility, we learn that a subject underwent eye surgery for a combined rhegmatogenous retinal detachment with tractional retinal detachment.Before the surgery, his visual acuity had remained good until approximately one week ago, when he developed a rhegmatogenous component.Four days ago the subject received an intravitreal avastin injection to help with regression of neovascularization.The visual acuity rapidly declined drastically.Vitrectomy surgery was performed to improve the subject's vision.The patient then underwent the surgical procedure.It was reviewed that during the operation, there was folding of the retina, and the retinal detachment was very bullous with multiple areas of retinal breaks.An air-fluid exchange was performed visualization was lost due to due to the development of instantaneous cataracts which were drained.Each of the sclerotomies had leaking of oil as they were closed.The subject was seen by the surgeon 24 hours after the surgery on a routine basis.It is unknown at what time a question that this subject has a possible case of phototoxicity with rpe change.Additional information regarding this case includes the procedure was approximately 5 hours in length.At the end of the surgery, the intraocular pressure measured at eight mmhg and documented as "it felt somewhat soft." the patient was asked to maintain a prone position post-op for the next 24 hours.The corneal epithelium was scraped during the procedure.The surgery was complete; no additional medication was prescribed other than the routine post-op med.The surgeon has reported a vision loss.The vision is now 20/400 post surgery.
 
Additional Manufacturer Narrative
The investigation of the eva system did not identify any abnormalities.However, photo toxicity is a known risk related to this kind of procedure.A known contributing factor to this risk of photo toxicity is exposure time to the light.Safe exposure times are described in detail in the user manual of eva (doc.(b)(4), version date (b)(6) 2017, page 112).Our conclusion is that the eva unit performed consistently with its specifications in these cases and a product malfunction or failure did not contribute to the unfortunate outcome of the procedures.

Brand Name
EVA, COMBINED MACHINE INCLUDING LASER (SMA CONNECTOR)
Common Device Name
EVA, COMBINED MACHINE INCLUDING LASER (SMA CONNECTOR)
Manufacturer (Section D)
DUTCH OPTHALMIC RESEARCH CENTER BV
scheijdelveweg 2
p.o. box 43
zuidland, 3214V N
NL  3214VN
MDR Report Key7386010
Report Number1222074-2018-00058
Device Sequence Number13726828
Product Code HQE
UDI-Device Identifier08717872002910
UDI-Public08717872002910
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K142877
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Catalogue Number8000.COM03
Device Lot Number2015000549
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2018
Supplement Date Received by Manufacturer07/11/2018
07/27/2018
Initial Report FDA Received Date03/30/2018
Supplement Report FDA Received Date07/11/2018
07/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;
Patient Age33 YR